Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 1, NWS Reno, NV

January 2, 2025Mono County, California; 5 counties in Nevada

NWS Reno, NV issued this wind advisory at Jan 2, 2025, 11:36 AM PST for Mono County, California; 5 counties in Nevada. It took effect at Jan 3, 2025, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2025, 11:36 AM PST (19:36 UTC)
In effect from
Jan 3, 2025, 7:00 AM PST
Expired
Jan 3, 2025, 7:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS75 KREV 021936
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1136 AM PST Thu Jan 2 2025

CAZ073-NVZ001-003-031915-
/O.NEW.KREV.WI.Y.0001.250103T1500Z-250104T0300Z/
Mono County-Greater Reno-Carson City-Minden Area-Mineral and
Southern Lyon Counties-
Including the cities of Sparks, Coleville, Mina, Bridgeport,
Virginia City, Mammoth Lakes, Schurz, Yerington, Lee Vining,
Gardnerville, Verdi, Smith Valley, and Hawthorne
1136 AM PST Thu Jan 2 2025

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...South to southwest winds of 20 to 30 mph with gusts up to 
  50 mph. Gusts of 60 to 65 mph for wind prone areas. Ridges gusting 
  over 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Travel will be difficult, especially through wind prone 
  areas such as Interstate 580, Highway 395 and Highway 95 near 
  Walker Lake. Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-031915-
/O.NEW.KREV.LW.Y.0001.250103T1800Z-250104T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Nixon, Fallon, Silver Springs, Lovelock,
Fernley, and Imlay
1136 AM PST Thu Jan 2 2025

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY FOR 
PYRAMID LAKE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 1 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 7 PM PST Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

TS
2 follow-up statements
971 
WWUS75 KREV 030938
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
138 AM PST Fri Jan 3 2025

CAZ073-NVZ001-003-040300-
/O.CON.KREV.WI.Y.0001.250103T1500Z-250104T0300Z/
Mono County-Greater Reno-Carson City-Minden Area-Mineral and
Southern Lyon Counties-
Including the cities of Smith Valley, Verdi, Coleville,
Gardnerville, Hawthorne, Mina, Lee Vining, Bridgeport, Sparks,
Virginia City, Yerington, Schurz, and Mammoth Lakes
138 AM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM 
PST THIS EVENING...

* WHAT...South to southwest winds of 20 to 30 mph with gusts up to 
  50 mph. Gusts of 60 to 65 mph for wind prone areas. Ridges gusting 
  over 100 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area and Mineral and Southern Lyon Counties.

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Travel will be difficult, especially through wind prone 
  areas such as Interstate 580 in Washoe Valley, Highway 395 in Mono 
  County, and Highway 95 near Walker Lake. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result. Winds may knock down burned trees in the 
  Davis Fire burn area.

* ADDITIONAL DETAILS...While wind will be the main weather hazard in 
  Mono County Friday, 2 to 4 inches of snow is likely Friday 
  afternoon and evening for communities west of Highway 395 such as 
  Mammoth Lakes. Passes along Highway 395 such as Conway, Devils 
  Gate, and Deadman will likely see snow accumulations as well. Both 
  the wind and snow will make for tricky travel in the Eastern 
  Sierra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by 
making sure you have extra food and water on hand, flashlights with 
spare batteries and/or candles in the event of a power outage.

&&

$$

NVZ004-040300-
/O.CON.KREV.LW.Y.0001.250103T1800Z-250104T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Fallon, Nixon, Silver Springs,
Fernley, and Lovelock
138 AM PST Fri Jan 3 2025

...LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT FROM 10 AM 
THIS MORNING TO 7 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 2 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CS
851 
WWUS75 KREV 040241
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
641 PM PST Fri Jan 3 2025

CAZ073-NVZ001-003-040345-
/O.EXP.KREV.WI.Y.0001.000000T0000Z-250104T0300Z/
Mineral and Southern Lyon Counties-Mono County-Greater Reno-
Carson City-Minden Area-
Including the cities of Hawthorne, Lee Vining, Schurz, Virginia
City, Mammoth Lakes, Verdi, Mina, Bridgeport, Yerington, Sparks,
Coleville, Gardnerville, and Smith Valley
641 PM PST Fri Jan 3 2025

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have diminished and the threat of strong wind gusts has ended 
for tonight, as the storm departs to the east.

$$

NVZ004-040345-
/O.EXP.KREV.LW.Y.0001.000000T0000Z-250104T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Nixon, Fernley, Fallon,
Lovelock, and Imlay
641 PM PST Fri Jan 3 2025

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have diminished and the threat of strong wind gusts on Pyramid 
Lake has ended for tonight, as the storm departs to the east.

$$

MD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:23 AM PST, 9 hours 13 minutes earlier.

Area forecast discussion, Jan 2, 2:23 AM PST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
223 AM PST Thu Jan 2 2025

.SYNOPSIS...

* Today starts quiet this second day of the new year. If you need to
  travel over the Sierra east or west, today is your day.

* A fast moving storm arrives Friday afternoon bringing another
  round of gusty winds, valley rains and mountain snow.

* Next week, a slow and gradual warming trend appears with some
  signals for weak, fast-moving storms passing just north of the
  region.

&&

.DISCUSSION...

A progressive short wave ridge that passes quickly over the western
US today will bring a brief period of dry and quiet conditions.  The
west then southwest flow aloft will confine moisture and shower
activity confine well to the north in northern California closer to
the Oregon border. Any areas of morning freezing fog that had
developed in Sierra valleys will not last long and burn-off later
this morning. This brief period of nicer weather will allow for
uninterrupted travel over Sierra passes before the next significant
storm system bring another round of snow and wind impacts to the
region.

Friday Storm System:

The new year starts with its first impactful winter storm system
that is projected to arrive in northeast CA, and the Sierra mid-
morning through afternoon Friday with gusty ridges winds 80-90 mph
and quick bursts of heavy snowfall over mountain passes. This
storm system will then quickly push into western NV the remainder
of Friday afternoon and evening with increased shower chances and
gusty southwest winds.

* Winds: This round of strong southwest winds with produce gusts
  up to 35-45 mph in most western NV valleys, and 80+ mph across
  Sierra ridges. Hi-Res ensemble guidance projects wind prone
  areas along the I-580 corridor through the Washoe Valley,
  Highway 395 corridor through Douglas County to Holbrook
  Junction, and then into Mono County, as well as Highway 95
  through Mineral County to once again see a 60-70% chance for
  peak gusts reaching 50+ mph. Look for wind gusts to gradually
  dissipate Friday evening into Saturday morning as gradients
  relax behind the exiting cold front.

* Precipitation: Look for light to moderate snowfall to start
  across higher elevations of northeast CA early Friday morning
  that quickly shifts southeast into the central Sierra and the
  Lake Tahoe Basin late morning Friday and afternoon. Quick bursts
  of heavy snow showers will bring 1-2 inch snowfall rates for
  higher mountain passes above 6500-7000 feet like Donner, Yuba
  Pass, Echo Summit late Friday morning into the afternoon as
  well. Multi-run ensemble guidance, however, does shows a slight
  upward trend in liquid equivalent amounts along and west of the
  Sierra Crest above 7000 feet. Therefore, hi-Res ensemble and
  blended project a 30-50% chance for up to 3-5 inches of snowfall
  falling on higher mountain passes beginning around 10 AM
  through 4 PM Friday. Snowfall intensity will diminish later
  Friday evening, and become more showery through Saturday.
  Blended guidance still projects up to 8-10 inches of new snow on
  higher western peaks around the Lake Tahoe Basin. Rainfall
  amounts for showers spilling over into western NV Friday
  afternoon and early evening will range from 0.10-0.25 inches
  across the Sierra Front to a few hundredths of an inch over the
  Basin and Range.

* Impacts: Be prepared for hazardous driving conditions in wind
  prone areas, especially for high profile vehicles. Wind gusts
  reaching 40-50 mph will bring choppy lake conditions with wave
  heights of 2-4 feet on larger area lakes. Also, look for brief
  periods of blowing dust rising from areas dry lake beds/playas
  across the Basin and Range. In addition to gusty winds over higher
  Sierra passes, snowfall across the region may create additional
  travel challenges Friday morning and afternoon, before tapering
  off overnight Friday into Saturday. Travelers should anticipate
  chain controls, delays, and hazardous driving conditions over
  mountain passes. It is advised to check road conditions with
  CalTrans and NDOT before traveling into the mountains.

Saturday Onward:

* Much of the weekend will see a dry northwest flow loft that
  pulls chillier temperatures into the Sierra and western NV. The
  passage of an inside slider-like system through the region
  Monday will bring low confidence chances of a few showers along
  the OR border into northwest NV. High pressure ridging quickly
  into the Great will also allow for gusty northeast to east
  ridges winds across the Sierra later Tuesday afternoon through
  early Wednesday morning. Otherwise, look for drier conditions
  and a return of valley inversions under clear skies and lighter
  winds. -Amanda

&&

.AVIATION...

* Mostly VFR conditions and light winds will prevail for Sierra and
  western NV main terminals through today.

* A quick moving storm system advancing into the region will
  increase FL100 winds to 45-60kts between 12-21Z Friday.
  Therefore, Sierra ridge wind gusts will increase to 70-80 kts
  Friday morning into the afternoon. Look for onset of mountain
  wave turbulence, rotors, and LLWS for Sierra and western NV
  terminals between 09Z Friday through 06Z Saturday.

* Hi-Res model guidance projects wind gusts for Sierra terminals
  (KTRK/KTVL) to reach 35-45kt during the same time period. The
  same guidance projects a 50-70% for wind gusts exceeding 40 kts
  for KRTS-KRNO-KCXP-KMEV between 18-23Z Friday. KMMH has a 40-60%
  chance for winds exceeding 40 kts between 19-00Z. Most other
  terminals across the Basin and Range could also see gusts
  approach 30-40 kts for Friday afternoon as well.

* For Sierra terminals Friday morning and afternoon, periods of
  -SHSN/SHSN could lower CIG/VIS conditions to MVFR/IFR with
   quick bursts of +SHSN bringing LIFR conditions through the
   afternoon. Snow Accumulation chances for Friday: 30-40% for up
   to 1-2 inches at KTVL, and 40-50% up to 1 inch at KTRK. Pilots
   should look for rapidly changing airfield conditions and
   increasing mountain obscurations Friday morning into the
   evening. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:52 AM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more35 hr
Jan 2, 11:36 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe31 hr

Nearby

Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.